II. Causes: Medications causing Hyperkalemia

  1. ACE Inhibitors
  2. Amiloride
  3. Angiotensin Receptor Blockers (ARB)
  4. Antifungals (Ketoconazole, Fluconazole, Itraconazole)
  5. Beta Blockers
  6. Cyclosporine
  7. Digoxin
  8. Eplerenone
  9. Fluorosis
  10. Heparin
  11. Hypertonic Infusions (Mannitol, Glucose)
  12. NSAIDs
  13. Penicillin G (high dose)
  14. Pentamidine
  15. Spironolactone
  16. Succinylcholine
  17. Tacrolimus
  18. Transfusions of pRBC
  19. Triamterene
  20. Trimethoprim (decreases urinary excretion of potassium)
    1. Do not combine with ACE Inhibitors, Angiotensin Receptor Blockers, Spironolactone
    2. Higher risk with age >65 years, Renal Insufficiency, Diabetes Mellitus and Heart Failure
    3. Fralick (2014) BMJ 349:g6196 +PMID:25359996 [PubMed] (or open in [QxMD Read])
  21. Yasmin (Spironolactone-like effect)

III. Causes: Herbal supplements that may increase potassium

  1. Alfalfa
  2. Amino Acids (Aminocaproic acid, Arginine, Lysine)
  3. Dandelion
  4. Dried toad skin
  5. Hawthorne Berry
  6. Horsetail
  7. Liliy of the Valley
  8. Milkweed
  9. Nettle
  10. Noni Juice
  11. Siberian Ginseng

IV. Causes: Excessive potassium intake

  1. See Potassium Supplementation
  2. Salt Substitute (e.g. Mrs. DASH)
  3. Fruits (Bananas, melons, orange juice)

Images: Related links to external sites (from Google)

Ontology: Drug-induced hyperkalemia (C0342587)

Concepts Disease or Syndrome (T047)
SnomedCT 237849008
Spanish hipercaliemia medicamentosa, hipercalemia farmacógena (trastorno), hipercaliemia medicamentosa (trastorno), hiperpotasemia medicamentosa, hipercalemia farmacógena
English Drug-induced hyperkalaemia, Drug-induced hyperkalemia, Drug-induced hyperkalemia (disorder)